Alert archive / Rhode Island / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Boston/Norton, MA

July 1, 2009Kent County, Washington County, Rhode Island; Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood warning at Jul 1, 2009, 1:11 PM EDT for Kent County, Washington County, Rhode Island; Northeastern Connecticut Planning Region, Connecticut. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2009, 1:11 PM EDT (17:11 UTC)
Expired
Jul 1, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Northeastern Connecticut Planning Region, CT, Kent County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 60 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:52 PM EDTFLASH FLOODWesterly, RI2 AND A HALF FEET OF WATER IN BASEMENT ON RIVER ROAD
Jul 1, 2:28 PM EDTHEAVY RAIN 4.5Westerly, RISTORM TOTAL RAINFALL
Jul 1, 2:46 PM EDTFLASH FLOODCoventry, RIINTERSECTION OF ROUTE 117 AND 116 FLOODED WITH 2 FEET OF WATER AND IMPASSABLE
Jul 1, 2:49 PM EDTFLASH FLOODWest Warwick, RIINTERSECTION OF ROUTE 115 AND ROUTE 33 FLOODED WITH 1 FOOT OF WATER AND IMPASSABLE
Jul 1, 5:56 PM EDTFLOODWesterly, RIMCQUADES STILL FLOODED FROM WATER POURING IN FROM ELM ST.SOUTH AND MAIN STS REMAIN FLOODED.
Jul 1, 6:52 PM EDTHEAVY RAIN 5.21Westerly, RI5.21 INCHES ASOS DAILY TOTAL AS OF 652PM. 1.99 IN 1 HR ENDING 1 PM EDT. AMATEUR RADIO OBSERVER HAS 5.29 IN WESTERLY.
Jul 1, 6:58 PM EDTHEAVY RAIN 3.69Exeter, RICOCORAHS REPORT 3.7 MILES SOUTH OF HOPE VALLEY. AMOUNT LISTED IS A MINIMUM AMOUNT AT THAT LOCATION. 2.48 FELL IN 90 MINUTES ENDING 130PM EDT. DAILY TOTAL COULD BE HIGHER THAN THE 3.69 LISTED.
Jul 1, 6:58 PM EDTHEAVY RAIN 3.69Richmond, RICOCORAHS REPORT 3.7 MILES SOUTH OF HOPE VALLEY. AMOUNT LISTED IS A MINIMUM AMOUNT AT THAT LOCATION. 2.48 FELL IN 90 MINUTES ENDING 130PM EDT. DAILY TOTAL COULD BE HIGHER THAN THE 3.69 LISTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBOX 011711
FFWBOX
CTC015-RIC003-009-011900-
/O.NEW.KBOX.FF.W.0010.090701T1711Z-090701T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
111 PM EDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KENT COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITY OF WARWICK...
  WASHINGTON COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITY OF SOUTH KINGSTOWN...
  EXTREME SOUTHEASTERN WINDHAM COUNTY IN NORTHERN CONNECTICUT...

* UNTIL 300 PM EDT

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* NEARLY 4.5 INCHES OF RAIN HAS BEEN REPORTED TODAY AT WESTERLY
  RHODE ISLAND WITH NUMEROUS REPORTS OF FLOODING.  OCCASIONALLY HEAVY
  RAIN WILL CONTINUE THROUGH MID AFTERNOON AND STORM TOTALS TODAY MAY
  REACH 6 OR 7 INCHES IN PARTS OF WESTERN WASHINGTON COUNTY WITH
  4 INCH TOTALS IN OTHER PARTS OF THE WARNING AREA.  WESTERLY AND 
  THE PAWCATUCK RIVER BASIN ARE PARTICULARLY THREATENED.  THIS
  WARNING REPLACES THE PREVIOUSLY ISSUED AREAL FLOOD WARNING AND
  ADVISORY FOR THESE TWO COUNTIES. 
  
 
 
EXCESSIVE RUNOFF FROM HEAVY RAIN WILL CAUSE RAPID FLOODING OF SMALL
STREAMS. FLOODING OF URBAN AREAS...INCLUDING ROADS AND UNDERPASSES IS
ALSO EXPECTED. DO NOT DRIVE THROUGH FLOODED ROADWAYS.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA BY 3 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY...INCLUDING UNDERPASSES. THE WATER MAY BE TOO DEEP TO ALLOW
VEHICLES TO CROSS SAFELY...OR THE ROADWAY MAY BE UNDERMINED.

MOST FLOOD DEATHS OCCUR IN VEHICLES. NEVER DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY
APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP
VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODING ROADS MAKE THE
SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT RAPID FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING NEAR STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS FLOODED AREAS BY FOOT OR IN YOUR VEHICLE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN TAUNTON.

LAT...LON 4131 7190 4134 7184 4140 7185 4142 7181
      4164 7180 4164 7184 4172 7178 4173 7144
      4176 7141 4175 7138 4169 7138 4167 7140
      4168 7143 4149 7144 4148 7143 4137 7152

$$

DRAG
2 follow-up statements
000 
WGUS51 KBOX 011844
FFWBOX
CTC015-RIC003-009-012300-
/O.EXT.KBOX.FF.W.0010.000000T0000Z-090701T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  KENT COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITY OF WARWICK...
  WASHINGTON COUNTY IN RHODE ISLAND...
  THIS INCLUDES THE CITY OF SOUTH KINGSTOWN...
  EXTREME SOUTHEASTERN WINDHAM COUNTY IN NORTHERN CONNECTICUT...

* UNTIL 700 PM EDT

* AT 239 PM EDT...THE PUBLIC REPORTED FLASH FLOODING FROM OCCASIONAL 
  THUNDERSTORMS MOVING SLOWLY NORTHEAST OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED IN PARTS 
OF THE WARNED AREA. WESTERLY RHODE ISLAND HAS RECEIVED OVER 5 INCHES 
TODAY AND STORM TOTALS IN WESTERN WASHINGTON COUNTY MAY REACH 7 
INCHES BY 6 PM. DURING LULLS IN THE HEAVY RAIN THERE WILL BE SOME 
RECESSION OF FLOOD WATERS IN URBAN CENTERS BUT SMALL CREEKS AND 
STREAMS WILL CONTINUE RISING INTO FLOOD.  PATENTER BROOK AND THE 
PAWCATUCK RIVER BASIN AS WELL AS THE REGION FROM WESTERLY TO 
HOPKINTON AND CHARLESTOWN RHODE ISLAND ARE JUST SEVERAL LOCATIONS IN 
HIGHER DANGER FROM CLOSED ROADS...PROPERTY DAMAGE AND LIFE 
THREATENING FLOODING IF CAUGHT IN FLOOD WATERS.     

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY...INCLUDING UNDERPASSES. THE WATER MAY BE TOO DEEP TO ALLOW 
VEHICLES TO CROSS SAFELY...OR THE ROADWAY MAY BE UNDERMINED.

MOST FLOOD DEATHS OCCUR IN VEHICLES. NEVER DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY
APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP
VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODING ROADS MAKE THE
SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT RAPID FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING NEAR STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS FLOODED AREAS BY FOOT OR IN YOUR VEHICLE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN TAUNTON.

LAT...LON 4131 7190 4134 7184 4140 7185 4142 7181
      4164 7180 4164 7184 4172 7178 4173 7144
      4176 7141 4175 7138 4169 7138 4167 7140
      4168 7143 4149 7144 4148 7143 4137 7152

$$

DRAG
000 
WGUS71 KBOX 012048
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
448 PM EDT WED JUL 1 2009

CTC015-RIC003-009-012300-
/O.CON.KBOX.FF.W.0010.000000T0000Z-090701T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINDHAM CT-WASHINGTON RI-KENT RI-
448 PM EDT WED JUL 1 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
KENT...WASHINGTON AND EXTREME SOUTHEASTERN WINDHAM COUNTIES...

AT 440 PM EDT...LAW ENFORCEMENT CONTINUES TO REPORT FLOODING OF 
SMALL STREAMS NEAR HOPKINTON IN SOUTHWEST RHODE ISLAND.

SO WHILE...THE HEAVY RAINS HAVE ENDED FOR A FEW HOURS...WITH NEARLY 
5 AND ONE QUARTER INCHES OFFICIALLY REPORTED NEAR WESTERLY...THE 
WARNING CONTINUES FOR RECEDING FLOOD WATERS...PARTICULARLY IN WESTERN

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST 
WARWICK...WEST GREENWICH...WARWICK...EAST GREENWICH AND COVENTRY...
WESTERLY AND HOPKINTON. 

THIS WARNING WILL BE CANCELLED AS SOON AS IT IS CONSIDERED SAFE TO 
DO SO...OR ALLOWED TO EXPIRE AT 7 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4131 7190 4134 7184 4140 7185 4142 7181
      4164 7180 4164 7184 4172 7178 4173 7144
      4176 7141 4175 7138 4169 7138 4167 7140
      4168 7143 4149 7144 4148 7143 4137 7152

$$

DRAG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 8:19 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 1, 8:19 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
819 AM EDT WED JUL 1 2009

.SYNOPSIS...
LOW PRESSURE OVER THE EASTERN GREAT LAKES AND ITS ASSOCIATED COLD
FRONT WILL RESULT IN COOLER AND UNSETTLED WEATHER THROUGH AT LEAST
THURSDAY. THIS LOW WILL LIFT NORTHWARD BY FRIDAY BUT ANOTHER UPPER
LOW WILL DROP SOUTHWARD FROM CANADA DURING THE WEEKEND AND EARLY
NEXT WEEK CONTINUING THE THREAT OF SCATTERED SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED POP/WX/QPF GRIDS FOR THE BAND OF SHOWERS AND THUNDERSTORMS
THAT IS MOVING ACROSS SOUTHEAST MASSACHUSETTS AND THE SOUTHERN
COASTAL WATERS. THESE SHOWERS WILL CONTINUE TO MOVE TO THE EAST
MOVING ONTO INNER CAPE COD BY 830 AM.

PREVIOUS DISCUSSION...

A QUASI-STATIONARY FRONT WAS LOCATED FROM ABOUT AT KHFD-KPVD-KPYM
LINE EARLY THIS MORNING. TO THE NORTH OF THE FRONT...LOW CLOUDS
AND FOG PATCHES HAVE FILLED BACK IN EARLY THIS MORNING.

THE QUASI-STATIONARY FRONT WILL NOT MAKE MUCH NORTHERLY PROGRESS
TODAY AS PRIMARY SURFACE LOW PRESSURE REMAINS ACROSS THE GREAT LAKES
REGION. A FAIRLY POTENT SHORT WAVE WILL BE TRACKING NORTHEAST FROM
EASTERN KENTUCKY TODAY. THIS SHORT WAVE SHOULD REACH THE NEW JERSEY
OR DELAWARE COAST THIS AFTERNOON THEN TRACK ACROSS THE AREA BY THIS
EVENING.

REGARDING AVAILABLE FORCING MECHANISMS...FAVORABLE UPPER LEVEL
DIVERGENCE IS NOTED ACROSS THE CONNECTICUT VALLEY THIS AFTERNOON
NEAR THE LEFT FRONT QUADRANT OF AN APPROACHING H25 JET STREAK.
H85 THETA-E RIDGE AXIS AND BEST LOW LEVEL MOISTURE CONVERGENCE IS
CENTERED ACROSS WESTERN MASSACHUSETTS...NORTHERN CONNECTICUT AND
WESTERN RHODE ISLAND THIS AFTERNOON. DECENT ISENTROPIC LIFT SHOULD
DEVELOP AHEAD OF THE APPROACHING SHORT WAVE THIS AFTERNOON. GIVEN
BROAD COLD POOL ALOFT AND ISENTROPIC LIFT IN THE MID LEVELS...SHOULD
SEE SOME ELEVATED CONVECTION THIS AFTERNOON THEN PERHAPS TRANSLATING
EASTWARD AHEAD OF THE SHORT WAVE BY THIS EVENING. PRECIPITABLE WATER
VALUES CLIMB TO AROUND 1.5 G/KG THIS AFTERNOON. RAIN MAY BE LOCALLY
HEAVY ESPECIALLY ACROSS HIGHER TERRAIN SECTIONS OF WESTERN MASSACHUSETTS
AND NORTHERN CONNECTICUT.

GENERALLY LEANED TOWARDS THE NAM AS MODEL OF CHOICE TODAY GIVEN ITS
BETTER LOW LEVEL RESOLUTION AND HANDLING OF THE QUASI-STATIONARY
FRONT. REGARDING THE SEVERE WEATHER THREAT...DEEP LAYER SHEAR SUPPORTS
THE THREAT FOR GUSTY WINDS AND HAIL ALONG WITH HEAVY DOWNPOURS
WITH ANY THUNDERSTORMS. CURRENTLY FEEL THAT THE BEST LOW LEVEL
INSTABILITY WILL REMAIN SOUTHWEST OF THE FORECAST AREA. THEREFORE
HAVE NOT INCLUDED ENHANCED WORDING AT THIS TIME BUT WILL CONTINUE
TO MONITOR.

THERE SHOULD BE A FAIRLY NOTICEABLE TEMPERATURE RANGE AGAIN TODAY
WITH HIGHS ONLY IN THE 60S NORTH...70S SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS SHIFTING FURTHER
EAST TO THE COAST FOR A TIME AS A SHORT WAVE DISTURBANCE DEPARTS
THE AREA. GENERALLY USED SREF POPS WITH SOME MODIFICATIONS.

THURSDAY...THE GREAT LAKES LONG WAVE TROUGH BEGINS TO EJECT NORTHEAST
ALLOWING A COLD FRONT TO CROSS THE AREA. MORE WIDESPREAD RAINFALL
EXPECTED DURING THE DAY WITH GOOD ISENTROPIC LIFT AND MOISTURE
CONVERGENCE ALONG THE FRONT. HAVE LIKELY TO CATEGORICAL POPS ADVERTISED
ACROSS MUCH OF THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
PERSISTENT UPPER LOW PRESSURE OVER THE NORTHEAST THROUGH THE FORECAST
PERIOD POINTS TO AN UNSETTLED PERIOD. ONE CLOSED LOW SHIFTS EAST FROM
THE GREAT LAKES FRIDAY...THEN IS REPLACED BY A SECOND UPPER LOW
MOVING EAST ON SATURDAY...FOLLOWED BY A THIRD LOW EARLY NEXT WEEK.
A POOL OF COLD AIR ALOFT ASSOCIATED WITH THESE LOWS WILL KEEP THE
AIRMASS UNSTABLE THROUGH AT LEAST THE WEEKEND.

THURSDAY NIGHT...AS THE FIRST UPPER LOW PUSHES EAST FROM THE GREAT
LAKES...SURFACE LOW PRESSURE PASSES NORTH OF NEW ENGLAND AND SWINGS A
COLD FRONT THROUGH THE REGION. WE CONTINUED A CHANCE OF
SHOWERS/THUNDER OVERNIGHT BUT EXPECT DIMINISHING POPS DURING THE
OVERNIGHT.

FRIDAY...SURFACE LOW AND FRONT LIFT NORTH INTO NORTHERN NEW ENGLAND.
HOWEVER THE UPPER COLD POOL MOVES IN WITH -14C AT 500 MB AND +12C AT
850 MB. THIS INSTABILITY WILL SUPPORT CHANCE POPS FOR SHOWERS/TSTMS
ESPECIALLY DURING THE AFTERNOON.

SATURDAY...ANOTHER UPPER LOW MOVES ACROSS FROM ONTARIO ON SATURDAY.
THIS UPPER LOW BRINGS A REINFORCING SHOT OF COLD AIR ALOFT WITH THE
00Z ECMWF SHOWING A CORE OF -20C AT 500 MB AND -16C DOWN TO PVD AND
HFD. EVEN THE WARMER GFS HAS -14C TO NEAR THE MASS PIKE. A 100 KNOT
JET MOVES AROUND THE BASE OF THE UPPER LOW WITH THE LEFT EXIT REGION
OF THE JET OVER SOUTHERN NEW ENGLAND. AVAILABLE MOISTURE IS LESS
THAN ON WED-FRI BUT ENOUGH TO SUPPORT CHANCE POPS FOR SHOWERS
ESPECIALLY IN NORTHERN MASS AND SOUTHERN NH. WE ARE CONCERNED THAT
OUR POPS FOR SATURDAY MAY BE TOO LIMITED IN AREAL EXTENT. MAIN WINDOW
FOR CONVECTION WOULD BE THE AFTERNOON AND EARLY EVENING.

SUNDAY...UPPER LOW STILL IN VICINITY SUNDAY BUT WITH LESSER AMOUNTS
OF COLD AIR ALOFT AND LESS DYNAMIC SUPPORT. WE KEPT SHOWERS OVER THE
NORTHWEST BUT A DRY FORECAST ELSEWHERE.

MONDAY-TUESDAY...ECMWF HAS AN ELONGATED TROF EXTENDING FROM THE
MARITIMES WHILE THE GFS HOLDS LOW PRESSURE OVER NEW ENGLAND. MUCH
LOWER CONFIDENCE IN FORECAST AT THIS RANGE. WE WENT WITH SLIGHT
CHANCE POPS OVER SOUTHERN NH AND NORTHERN MASS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
TODAY...LIFR CEILINGS AND IFR VSBYS WILL PERSIST MUCH OF THE DAY
ACROSS THE KMHT-KBOS-KORH TERMINALS DUE TO LOW CLOUDS AND FOG.
A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE MASS
PIKE. SOUTH OF THE MASS PIKE WILL SEE SOME IMPROVEMENT TODAY.
SHOWERS AND THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON. ANY
THUNDERSTORMS WHICH DEVELOP COULD BRING LOCAL GUSTY WINDS...HEAVY
RAINFALL AND SMALL HAIL.

TONIGHT...WIDESPREAD IFR CONDITIONS EXPECTED TO PERSIST N OF THE
FRONT WITH FOG PATCHES AND LOW CLOUDS REFORMING S OF THE FRONT.
SCATTERED EVENING SHRA/TSRA.

THURSDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AS A COLD
FRONT APPROACHES EXPECT WIDESPREAD IFR CONDITIONS.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

FRIDAY...MAINLY VFR. AREAS OF IFR IN THE MORNING ESPECIALLY OVER THE
CAPE AND ISLANDS AND AT WESTFIELD BUT THIS WILL BURN OFF. SCATTERED
SHOWERS/THUNDERSTORMS IN THE AFTERNOON WITH BRIEF MVFR CONDITIONS.

FRIDAY NIGHT...SHOWERS DIMINISH.  AREAS OF IFR IN FOG OVERNIGHT.

SATURDAY AND SUNDAY...MAINLY VFR. AREAS OF IFR IN FOG EARLY. SCATTERED
MVFR CIGS/VSBYS IN SCATTERED LATE DAY SHOWERS AND
THUNDERSTORMS...MAINLY INTERIOR.

&&

.MARINE...
TODAY...LOW VISIBILITIES IN FOG FROM MERRIMACK RIVER TO CHATHAM MA
SHOULD IMPROVE FOR A TIME THIS AFTERNOON. OTHERWISE WINDS AND SEAS
EXPECTED TO REMAIN BELOW SCA CRITERIA. SHOWERS AND THUNDERSTORMS
BECOMING MORE NUMEROUS LATER THIS AFTERNOON AND EVENING.

TONIGHT...LOW VISIBILITIES IN FOG. SHOWERS AND THUNDERSTORMS. WINDS
AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA.

THURSDAY...SOUTHERLY SWELL COULD ALLOW SEAS TO REACH NEAR 5 FT
ACROSS THE OUTER WATERS DURING THE AFTERNOON. LOW VISIBILITIES IN
FOG DURING THE MORNING. SHOWERS AND THUNDERSTORMS AHEAD OF A COLD
FRONT.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

WINDS GENERALLY BELOW 25 KNOTS THROUGH THE PERIOD. SEAS OF 5 TO 6
FEET MAINLY ON THE OUTER WATERS FRIDAY AND SATURDAY...SUBSIDING
SUNDAY.

&&

.HYDROLOGY...
HYDROLOGY...GIVEN YESTERDAY EVENINGS HEAVY RAINFALL TOTALS IN
FRANKLIN COUNTY MASSACHUSETTS...AND MORE SIGNIFICANT RAINFALL ON THE
WAY DURING THE NEXT 36 HOURS...HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH ACROSS NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS THROUGH
THURSDAY. PLEASE REFER TO THE LATEST FFABOX FOR DETAILS.

&&

.CLIMATE...
ISSUED A PUBLIC INFORMATION STATEMENT INCLUDING THE A BRIEF MONTHLY
SUMMARY FOR AN UNUSUALLY COOL AND MOIST JUNE. MONTHLY CLIMATE
REPORTS WILL BE CREATED SHORTLY FOR BOS BDL PVD AND ORH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ002-003.
MA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MAZ002-003-
     008>011.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...STRAUSS/RLG
SHORT TERM...STRAUSS
LONG TERM...WTB
AVIATION...WTB/STRAUSS
MARINE...WTB/STRAUSS
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jul 1, 4:32 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
432 AM EDT WED JUL 1 2009

CTZ004-MAZ004>007-012>024-026-NHZ011-012-015-RIZ001>008-020845-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
432 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY DENSE FOG MAY REDUCE THE VISIBILITY TO ONE-QUARTER MILE OR
LESS FOR A COUPLE OF HOURS DURING THE MORNING RUSH HOUR. THE AREA
MOST AT RISK IS THE EASTERN COAST OF MASSACHUSETTS.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN THE
AFTERNOON AND EVENING. ALL THUNDERSTORMS PRODUCE LIGHTNING.  SOME OF
THE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. THE AREA AT
GREATEST RISK COVERS THE CONNECTICUT VALLEY...AND ALSO INCLUDES THE
EASTERN SLOPES OF THE BERKSHIRES AND LITCHFIELD HILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN DURING THURSDAY AFTERNOON
AND EVENING AND AGAIN ON SATURDAY AFTERNOON AND EVENING. THE MAIN
RISK WILL BE FROM LIGHTNING....BUT HAIL AND STRONG WIND GUSTS WILL
ALSO BE POSSIBLE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-003-MAZ002-003-008>011-020845-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
432 AM EDT WED JUL 1 2009

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN
THE AFTERNOON AND EVENING. ALL THUNDERSTORMS PRODUCE LIGHTNING. SOME
OF THE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. THE AREA AT
GREATEST RISK COVERS THE CONNECTICUT VALLEY...AND ALSO INCLUDES THE
EASTERN SLOPES OF THE BERKSHIRES AND LITCHFIELD HILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN DURING THURSDAY
AFTERNOON AND EVENING AND AGAIN ON SATURDAY AFTERNOON AND EVENING.
THE MAIN RISK WILL BE FROM LIGHTNING....BUT HAIL AND STRONG WIND
GUSTS WILL ALSO BE POSSIBLE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-020845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
432 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF LOCALLY DENSE FOG WILL WILL AFFECT THE EASTERN MASSACHUSETTS
WATERS THIS MORNING...THINNING BY LATE MORNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY DENSE FOG IS POSSIBLE LATE AT NIGHT AND EARLY MORNING THURSDAY
NIGHT AND FRIDAY NIGHT. SCATTERED THUNDERSTORMS WITH GUSTY WINDS
WILL BE POSSIBLE...MAINLY THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 10:05 AM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1005 AM EDT WED JUL 1 2009

CTZ004-RIZ003-004-006-011500-
EASTERN KENT RI-WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
1005 AM EDT WED JUL 1 2009

AT 1004 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 10 MILES SOUTHWEST OF WESTERLY...OR ABOUT 5 MILES
SOUTHEAST OF FISHERS ISLAND...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WESTERLY...HOPKINTON...RICHMOND
  AND EXETER

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS. DO NOT DRIVE THROUGH FLOODED AREAS.

RLG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:54 AM EDTFlash Flood WatchBOXBristol, Kent, Newport, Providence, Washington42 hr
Jul 1, 10:21 AM EDTSevere Thunderstorm WarningBOXKent, Washington39 min
Jul 1, 10:57 AM EDTAreal Flood AdvisoryBOXBristol, Kent, Newport, Providence, Washington3 hr
Jul 1, 12:14 PM EDTAreal Flood WarningBOXWashington3 hr
Jul 1, 12:20 PM EDTSevere Thunderstorm WarningBOXNewport, Washington25 min
Jul 1, 12:47 PM EDTSevere Thunderstorm WarningBOXNewport, Washington28 min
Jul 1, 1:20 PM EDTSevere Thunderstorm WarningBOXBristol, Newport25 min
Jul 1, 2:09 PM EDTAreal Flood WarningBOXBristol, Newport, Providence3 hr
Jun 30, 8:14 PM EDTAreal Flood AdvisoryBOXCapitol Planning Region74 min
Jun 30, 8:24 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region36 min
Jun 30, 8:42 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region33 min
Jun 30, 8:51 PM EDTAreal Flood AdvisoryBOXCapitol Planning Region, Northeastern Connecticut Planning Region78 min

Nearby

Flash Flood Warnings in Rhode Island, 2009Flash Flood Warnings in Connecticut, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.